Puerto Rico, 2003Heavy Rain in Puerto Rico, August 21 to 22, 2003
August 21 to 22, 2003 · NWS SJU · 1 event in 1 county or zone
Tropical Depression Nine continued to move west northwest across the Caribbean waters south of Puerto Rico on Friday. Considerable rain fell over the eastern half of Puerto Rico during the morning.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Nine continued to move west northwest across the Caribbean waters south of Puerto Rico on Friday. Considerable rain fell over the eastern half of Puerto Rico during the morning. Areas like Naguabo received from two to three inches of rain. By late afternoon Tropical Depression Nine had become a tropical wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 21, 3:02 PM AST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 21, 3:02 PM AST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST THU AUG 21 2003
HEAVY SHOWERS AND THUNDERSTORMS DEVELOPED OVER PUERTO RICO AND SOME
SHOWERS STREAMED OFF OF THE OTHER LOCAL ISLANDS. SHOWERS WERE
HEAVIEST ALONG THE NORTHERN SLOPES OF THE NORTHERN COASTAL MOUNTAINS
WHERE TRAINING ECHOS SENT THE RIO PIEDRAS INTO FLOOD SHORTLY AFTER
NOON AND STRONG DEVELOPMENT WAS SEEN OVER SOUTHWEST PUERTO RICO.
THE TROPICAL WAVE IS IN PROGRESS OVER PUERTO RICO AND WINDS ARE
BEGINNING TO TURN TO THE EAST OVER THE VIRGIN ISLANDS AND SHOULD
CONTINUE TO TURN OVERNIGHT OVER PUERTO RICO. THE BEST MOISTURE AND
OMEGA VALUES ARE OVER THE ISLAND FROM ABOUT 10Z TO 18Z ON
FRIDAY...IN FACT THE MODEL SEEMS CONSISTENT IN EVERY PARAMETER WITH
BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS OVER PUERTO RICO AT
THAT TIME. WILL LEAVE THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE
EASTERN END OF THE ISLAND TO THE EVENING SHIFT...BUT WOULD STRONGLY
CONSIDER ONE EFFECTIVE BETWEEN 6 AM AND NOON OR JUST A LITTLE
EARLIER AND WILL ADVISE THE INCOMING SHIFT SO. THEY WILL HAVE LATER
GUIDANCE AS TO THE EXACT PATH OF THE CONVECTION WHICH IS MOVING
NORTHWEST AT A LITTLE OVER 10 KNOTS AT PRESENT.
WET WEATHER WILL CONTINUE OVER PUERTO RICO FRIDAY WITH SOME
CONVECTION ALONG THE SOUTHERN SLOPES OF THE CORDILLERA CENTRAL AND
ALSO OVER NORTHWEST PUERTO RICO. THIS ALSO COULD GENERATE FLASH
FLOODING IN THE AFTERNOON AS WELL. SHOWERS WILL ABATE IN THE EAST ON
FRIDAY AFTERNOON.
RESIDUAL SHOWERS CONTINUE ON SATURDAY BUT MODELS SHOW A DEFINITE
DRYING AND A RETURN TO CLIMATOLOGICAL PRECIPITATION CHANCES BY
SUNDAY.
THE GFS MODEL SOLUTION TODAY APPEARS QUITE UNRELIABLE. PREFER THE
CURRENT EUROPEAN SOLUTION OF TWO LOWS RATHER THAN THE FOUR BOWLING
BALLS DOWN THE HURRICANE ALLEY AS THE 240 HOUR GFS SOLUTION
DEPICTED. THE EUROPEAN SOLUTION TAKES THE FIRST LOW PRESSURE SYSTEM
THAT THE GFS BRINGS OVER PUERTO RICO WEDNESDAY AND RE-DIRECTS IT
NORTH OF THE ISLAND AND BRINGS THE SECOND LOW FARTHER SOUTH AND MORE
TOWARD GUADALUPE. IT IS TOO EARLY TO TELL WHETHER THESE SYSTEMS
WILL BE AS STRONG AS EITHER MODEL BRINGS THEM UP...BUT CONDITIONS
FOR HURRICANE DEVELOPMENT ARE FAVORABLE AND THE GENESIS PARAMETER IS
MUCH HIGHER THAN CLIMATOLOGY FOR THIS TIME OF THE YEAR. THE EUROPEAN
MODEL WOULD HAVE THE LATTER SYSTEM APPROACH THE AREA ON FRIDAY THE
29TH. BEYOND FRIDAY ANY SPECULATIONS AS TO CONDITIONS HERE ARE JUST
THAT.
PRELIMINARY NUMBERS:
SJU TW 088/075 087/076 090 12599
EBBBB 076/087 077/088 077/088 078/088 5544444444
STT TW 088/076 086/078 088 12577
EBBBW 078/088 078/088 078/088 078/088 5534444446=
.SJU...
.PR...FFA...PRZ001-004>006 TILL 6 PM.
.VI...NONE.
EQUIPMENT...NO PROBLEMS.Hazardous weather outlook, Aug 21, 6:00 AM AST, 14 hours before
PRZ001>013-VIZ001-002-AMZ710>750-212200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU AUG 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...AN ACTIVE TROPICAL WAVE WILL APPROACH THE AREA
TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS...
THUNDERSTORMS...WINDS AND SEAS. HAZARDOUS CONDITIONS ARE POSSIBLE IN
THE AFTERNOON MAINLY ACROSS THE INTERIOR AND SOUTHWEST SECTIONS OF
PUERTO RICO.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.FRIDAY THROUGH WEDNESDAY......MOISTURE ACCOMPANYING AN ACTIVE
TROPICAL WAVE WILL REMAIN ACROSS THE LOCAL AREA FRIDAY THROUGH
SATURDAY. AS A RESULT...EXPECT WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS OUR LOCAL AREA...WITH THE POSSIBILITY OF
FLOODING. HAZARDOUS CONDITIONS ARE POSSIBLE THROUGH SATURDAY. FOR
THE REMAINDER OF PERIOD...NO HAZARDOUS WEATHER IS EXPECTED.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...AN ACTIVE TROPICAL WAVE WILL APPROACH THE AREA
TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS...
THUNDERSTORMS...WINDS AND SEAS. HAZARDOUS CONDITIONS ARE POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.FRIDAY THROUGH WEDNESDAY......MOISTURE ACCOMPANYING AN ACTIVE
TROPICAL WAVE WILL REMAIN ACROSS THE LOCAL AREA FRIDAY THROUGH
SATURDAY. AS A RESULT...EXPECT WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS OUR LOCAL AREA..HAZARDOUS CONDITIONS ARE
POSSIBLE THROUGH SATURDAY. FOR THE REMAINDER OF PERIOD...NO
HAZARDOUS WEATHER IS EXPECTED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Heavy Rain, Northeast
- When
- August 21, 8:00 PM AST to August 22, 12:00 PM AST
- Where
- Northeast County, Naguabo
- Reported by
- EMERGENCY MANAGER
Several sectors of the municipality of Naguabo were reported flooded or impassable, along roads 9936 and 936 at Barrio Boqueron. Highway PR52 . exit 22 was impassable, as well as La Pitina Sector Highway PR31. La Fe sector was impassable and river Rio Blanco was reported out of its banks.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 21, 20031 death · 5 injured · $167,000 · 61 kt wind · 13 events
- Tornado and Hail in Michigan, August 21, 20032 injured · $935,000 · F2 · 8 events
- Hail and Damaging Winds in Ohio, August 21 to 22, 2003$970,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 21 to 22, 20031 injured · $31,000 · 52 kt wind · 7 events
- Damaging Winds in Minnesota, August 21, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in Louisiana, August 21, 2003$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Michigan, August 21, 2003F0 · 30 events
- Damaging Wind in Arkansas, August 21, 2003$40,000 · 52 kt wind · 1 event
- Heavy Rain in Puerto Rico, August 21, 2003$20,000 · 1 event
- Damaging Wind in Texas, August 21, 2003$20,000 · 60 kt wind · 1 event
- Damaging Wind in Michigan, August 21, 2003$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Huron, August 21, 20032 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377693.